Moderate exercise is safe for people who have muscle pain from taking statins, a study finds.
The researchers found that cholesterol-lowering drugs do not increase muscle damage after prolonged walking.
The scientists say the findings are reassuring for people who experience muscle pain or fatigue from statins but need to exercise to help keep their cholesterol levels low and their hearts healthy.
Statins are one of the most commonly prescribed drugs in the UK, with between seven and eight million people taking them to reduce the chance of heart attack and stroke.
But along with headaches, dizziness and other symptoms, the NHS lists muscle pain as one of the common side effects of taking the drug.
While previous studies have shown that vigorous exercise can increase muscle damage in some statin users, which can lead to a decrease in physical activity or cause people to stop taking their medications, less is known about the impact of exercise. moderate.
The 100 people involved in the small study were divided into three groups: asymptomatic and symptomatic statin users, and those not taking the drugs.
They walked 30, 40, or 50 kilometers (18.6, 24.8, or 31 miles, respectively) per day at a self-selected pace for four consecutive days.
All of the statin users had been taking the drug for at least three months.
The study found that statins did not exacerbate muscle injuries or muscle symptoms after moderate-intensity exercise.
Neeltje Allard, first author of the study and a researcher in the department of integrative physiology at Radboud University Medical Center in Nijmegen, the Netherlands, said: “Although scores for muscle pain and fatigue were higher in symptomatic statin users at baseline , the increase in muscle symptoms after exercise was similar between the groups.
“These results demonstrate that prolonged, moderate-intensity exercise is safe for statin users and can be undertaken by statin users to maintain a physically active lifestyle and reap its cardiovascular health benefits.”
The findings are published in the Journal of the American College of Cardiology.
Last August, a study by researchers at the University of Oxford suggested that taking statins does not usually cause muscle pain.
When pain occurs, the Oxford scientists said it could cause patients to stop taking the drug or discourage them from taking it in the first place, meaning they could lose the benefit of reducing the risk of heart attack or stroke.
The study suggested that the risk of muscle pain caused by statins was low and did not outweigh the benefits of taking the drugs.
It also indicated that the small increased risk of muscle symptoms was seen primarily during the first year of treatment.